The overuse of opioids

GEHA | September 4, 2018

opioids
Opioid use can be helpful to those in pain, but it can become dangerous for those who become dependent on the medication.

Opioid narcotics are a class of pain-relieving medications that includes codeine and acetaminophen (Tylenol-3), hydrocodone (Vicodin, Lortab) and oxycodone (OxyContin, Percocet). They are used to treat moderate-to-severe pain and are often prescribed following surgery or injury, or for health conditions such as cancer.

In recent years, there has been a dramatic increase in the use of prescription opioids for the treatment of chronic pain, such as back pain or osteoarthritis. While these medications are effective at reducing pain, people can become physically dependent on them, even when following prescribed use.

When taken long-term, people often begin to develop a tolerance to the medications. Tolerance means they need to increase their doses to achieve pain relief. People who develop tolerance might also notice symptoms of withdrawal when they do not take the medication. These symptoms can range from mild to severe, and include runny nose and eyes, nausea, diarrhea, hot/cold flashes, goosebumps, muscle aches  and pains, rapid heart rate, elevated blood pressure, insomnia, excessive yawning, anxiety and agitation.

Signs of opioid overuse or dependency

Opioid dependency may be diagnosed when a person shows compulsive, prolonged use for no legitimate medical purpose, takes the prescription in larger doses than is needed for treatment, purchases it on the illegal market, or falsifies or exaggerates medical problems to receive prescription opioids from a physician.

If you notice signs of dependency in yourself or a loved one, speak with your physician or a pain medicine specialist. Numerous treatment options are available that can help people learn to control their conditions and live normal, productive lives.



Sources: